Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 43, NWS Northern Indiana

May 16, 2001Cass County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 16, 2001, 6:28 PM EST for Cass County, Indiana. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 16, 2001, 6:28 PM EST (23:28 UTC)
Expired
May 16, 2001, 6:50 PM EST
In force
22 min
Issued by
NWS Northern Indiana
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Cass County, IN

The radar

The Northern Indiana radar (KIWX), 94 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 3:15 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 479 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
479 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 162329
SVRFWA
INC017-162350-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
628 PM EST WED MAY 16 2001

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHEAST CASS COUNTY IN INDIANA

* UNTIL 650 PM EST

* AT 628 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF WALTON...MOVING EAST AT 15
  MPH.

* LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM INCLUDE
  GALVESTON

DIME SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM SEEK 
SHELTER IMMEDIATELY

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4067 8627 4057 8627 4057 8617 4066 8618

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:00 PM EST, 3 hours 28 minutes earlier.

Area forecast discussion, May 16, 3:00 PM EST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
300 PM EST WED MAY 16 2001

TSTMS HAVE MOVED SE OF THE CWA THIS AFTN. RAIN COOLED AIR TO THE
NORTH OF THE DEPARTING MCS WAS RAPIDLY DESTABILIZING THIS AFTN AS
WARM FRONT WAS BECOMING RE-ESTABLISHED FM GRR-TOL. WK LOW WAS OVER
CHI WITH A WK COLD FRONT EXTENDING SWWD TO WC IL. MODELS IN FAIR
AGREEMENT THAT THE SFC FRONT WILL MOVE SLOWLY EAST INTO THE CWA
TNGT, BECOME MORE ENE-WSW ORIENTED, AND THEN STNRY OVER THE CWA ON
THU. TSTMS MAY DVLP ALONG/AHD OF THIS FRONT AS IT MOVES EAST TOWARD
AREA LATE THIS AFTN/EVE AND ALONG OUTFLOW BNDRY OVR WC IND/EC IL.
WITH SLOW MOVEMENT OF FRONT AND ABUNDANT MOISTURE AVAILABLE, HVY
RAINFALL REMAINS A THREAT. SUFFICIENT INSTABILITY/SHEAR ALSO EXISTS
FOR SOME SVR STORMS WITH LARGE HAIL BEING THE MAIN THREAT.

THUS FAR, EXCESSIVE RAINFALL AMOUNTS HAVE BEEN LOCALIZED OVR OUR
AREA. GIVEN WK FORCING ALONG FRONT AND QUESTION IF AIRMASS WILL
DESTABILIZE SUFFICIENTLY FOR CONVECTION TO REFIRE ACRS CWA, DO NOT
THINK FLASH FLOOD WATCH WARRANTED ATTM.

ENE-WSW ORIENTED SFC FRONT OVR AREA THU ALONG WITH CONTD UNSTABLE
AIRMASS, WARRANTS CONTD TSTM POPS, WITH BEST CHCS ALONG AND SOUTH OF
FRONT OVR SRN CWA. S/WV MOVG EAST IN ZONAL FLOW ACRS GRTLKS THU NGT
AND SE CANADA FRI, SHD CAUSE SFC FRONT TO MOVE SE OF THE AREA BY FRI
EVE. ETA A LTL WEAKER WITH UPR AIR FEATURES AND THUS SLOWER WITH
SEWD MOVEMENT OF SFC FRONT THAN AVN...THIS SEEMS MORE CONSISTENT
WITH ONGOING PATTERN AND IS PREFERRED.

MOS TEMPS GNRLY CLOSE/REASONABLE. HWVR, BIG DIFFERENCES BTWN AVN/NGM
MOS FOR HIGHS ON THU. COOLER FAN/MAV SEEMS REASONABLE IN NW WHICH
SHD BE- COOLED A BIT BY NW LOW LVL FLOW, OTRWS, PREFER WARMER FWC
TEMPS AS FRONT NOT REALLY EXPECTED TO MOVE THRU AREA UNTIL FRI AND
LTL CHG IN H85 TEMPS UNTIL THEN.

.IWX...NONE.

DJT

In the hours before

Local storm report, May 16, 1:17 PM EST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
117 PM EST WED MAY 16 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0107 PM    LAKE CICOTT               IN   1 INCH HAIL
05/16/01   CASS                           REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 16, 1:45 PM EST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
145 PM EST WED MAY 16 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0119 PM    1 SW LOGANSPORT           IN   1.75 INCH HAIL
05/16/01   CASS                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 16, 2:50 PM EST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
250 PM EST WED MAY 16 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0249 PM    1 NW SANTA FE             IN   .75 INCH HAIL
05/16/01   MIAMI                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:21 PM ESTSevere Thunderstorm WarningIWXLaGrange49 min
May 15, 7:25 PM ESTSevere Thunderstorm WarningIWXAdams55 min
May 15, 7:41 PM ESTSevere Thunderstorm WarningIWXElkhart49 min
May 15, 7:51 PM ESTSevere Thunderstorm WarningIWXAllen49 min
May 15, 7:56 PM ESTSevere Thunderstorm WarningIWXNoble54 min
May 16, 12:10 PM ESTSevere Thunderstorm WarningIWXWhite50 min
May 16, 1:15 PM ESTSevere Thunderstorm WarningIWXCass65 min
May 16, 1:43 PM ESTSevere Thunderstorm WarningIWXCass, Miami47 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.